Hail, Douglas
- When
- June 22, 5:32 PM CST
- Where
- Douglas County, 2 mi N of Hawthorne
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.529, -91.870
Isolated thunderstorms developed across northwest Wisconsin. One storm in particular became severe and produced large hail, damaging winds, and even some funnel clouds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Isolated thunderstorms developed across northwest Wisconsin. One storm in particular became severe and produced large hail, damaging winds, and even some funnel clouds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 22, 5:23 PM CST, 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 623 PM CDT TUE JUN 22 2010 .AVIATION...UPDATE FOR 00Z TAFS VFR CONDS EXPECTED EXCEPT FOR MFVR IN SHRA/TS AND IFR/LIFR IN FG EARLY WED MRNG. SHOWERS AND TSTMS WILL BE WIDELY SCT...SO IT IS DIFFICULT TO PREDICT IF ONE WILL FORM WITHIN 5NM OF A TAF SITE...VCSH AND VCTS WERE USED TO INDICATE THE PSBLTY. THE MOST LIKELY TIMES WILL BE THIS EVE THRU A FEW HRS AFT MIDNIGHT...THEN AGAIN WED AFTN. && .PREV DISCUSSION... /ISSUED 249 PM CDT TUE JUN 22 2010/ DISCUSSION...SEVERE CONVECTION IS MAIN FOCUS FOR TONIGHT. AT 230 PM...MESOSCALE ANALYSIS POINTS TO A COUPLE INTERESTING FEATURES APPROACHING THE CWA...GENERALLY JUST WEST OF THE CWA AT THE CURRENT TIME. THE FIRST IS ACROSS NW/NC MN. THERE WERE A FEW THUNDERSTORMS DEVELOPING ACROSS THIS AREA...GENERALLY RIGHT ALONG THE INTERNATIONAL BORDER. CIN IS RELATIVELY LOW ACROSS THIS AREA...AND ALTHOUGH IT IS NOT QUITE AS UNSTABLE AS POINTS SOUTH...THERE IS SOMEWHAT DECENT FORCING DUE TO THE H5 SHORTWAVE TROUGH. THE OTHER AREA OF INTEREST IS WC MN WHERE THERE IS A WEAK FRONT/TROUGH AND NOTED REMNANT MCV/VORT. CLOUDS WERE BECOMING MORE AGITATED OVER THIS AREA...AS WELL AS ACROSS NW MN. THE AREA OF WC MN...SPREADING INTO OUR SOUTHERN CWA IS ONE OF PARTICULAR INTEREST AND SOMETHING WE WILL NEED TO WATCH CLOSELY OVER THE NEXT COUPLE HOURS. COULD SEE STORMS DEVELOP RAPIDLY IN THE NEXT HOUR OR SO ACROSS THIS AREA. STABILITY PARAMETERS ARE QUITE FAVORABLE...AND THIS AREA IS ON THE NORTHERN EDGE OF THE CAP AND ALONG THE STABILITY GRADIENT AS WELL. MID LEVEL LAPSE RATES ARE VERY FAVORABLE...AND IT IS HIGHLY UNSTABLE. MU AND ML CAPE VALUES ARE IN THE 3000-4000 J/KG RANGE AND THERE IS NOTABLE MOISTURE CONVERGENCE AND FRONTOGENESIS ACROSS THIS REGION. WITH DEWPOINTS IN THE UPPER 60S TO LOWER 70S...THERE IS PLENTY OF MOISTURE FOR HP SUPERCELLS. THE MODERATE RISK AREA STILL LOOKS LIKE IT WILL SEE THE MOST DESTRUCTIVE WEATHER LATER TONIGHT...BUT UNTIL THEN...THIS MAY BE THE MAIN FEATURE OF INTEREST. FOR TONIGHT...WILL GENERALLY GO WITH SCATTERED POPS ACROSS THE CWA. THE RUC AND 4KM NMM WRF BOTH PAINT THE SOUTHERN CWA AS THE MAIN FEATURE OF INTEREST INTO THE NIGHT...ALONG WITH SOME STORMS ACROSS THE NORTH AS WELL. WILL NEED TO WATCH FOR RAPID DEVELOPMENT OF THE STORMS THIS LATE AFTERNOON AND EVENING...WITH THE POTENTIAL FOR LARGE HAIL...DESTRUCTIVE WINDS AND ISOLATED TORNADOES. SHEAR / HELICITY IS SLIGHTLY LIMITING ACROSS WC MN...BUT WITH INSTABILITY BEING VERY HIGH...IT WILL LIKELY BE ABLE TO OVERCOME THIS POTENTIAL LIMITATION. FOR WEDNESDAY...THE INTENSE MCS ACROSS SOUTHERN MN AND MUCH OF WI SHOULD IMPACT MAINLY THE SOUTHERN PORTION OF THE CWA. COULD SEE SOME SPOTTY SHOWERS AND STORMS NORTH...BUT MAIN ISSUE SHOULD BE IN THE SOUTH. WEDNESDAY NIGHT INTO THURSDAY...WILL PROBABLY SEE A DIMINISHING TREND TO THE PCPN ON WEDNESDAY NIGHT...BUT COULD SEE MORE STORMS DEVELOPING ON THURSDAY AS A WARM FRONT DEVELOPS ACROSS THE CWA. HAVE ADDED POPS TO ALL ZONES ON FRIDAY...AS THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS INCREASES IN THE VICINITY OF THE FRONT...AND WITH LOW PRESSURE SPREADING IN FROM THE WEST IN THE AFTERNOON. EXTENDED...FRIDAY NIGHT THROUGH SATURDAY. LATEST MODEL RUNS CONTINUE TO SHOW A 30-40 KT SRLY LLJ DEVELOPS OVER THE DAKOTAS/WRN MN FRIDAY AS BROAD RIDGING IS FOUND OVER NRN PLAINS. TEMPS AT 850 MB INCREASE INTO THE 15-20C RANGE THROUGH FRIDAY NIGHT AS LOW PRESSURE ADVANCES FROM THE WEST. KEPT BROADBRUSH LIKELY POPS GOING FOR THIS TIME FRAME AS MOISTURE AND FORCING ARE EXPECTED TO BE SUFFICIENT FOR CONVECTION OVER MUCH OF THE DLH CWA INTO SAT. ALTHOUGH GFS/ECM HAVE SIMILAR IDEA THAT A SHORT WAVE DROPS OVER THE CWA SUNDAY NIGHT/MONDAY...SOLUTIONS DIVERGE GREATLY IN TIMING/PLACEMENT OF VORT AND QPF. MODELS COME BACK INTO GOOD AGREEMENT THAT BLOCKING PATTERN SETS UP THROUGH MID WEEK BRINGING STRONG RIDGING/SFC HIGH PRESSURE TO THE NRN PLAINS AND WRN GRT LAKES. AVIATION.../18Z ISSUANCE/ SHOWERS AND THUNDERSTORMS...WITH PERIODS OF MVFR CIGS...WILL BE FOUND THIS AFTERNOON. STORMS ARE ANTICIPATED TO INITIATE IN NORTHWEST AND WEST-CENTRAL MINNESOTA ALONG A SURFACE FRONT IN THE 19-21Z TIME FRAME. THE STORMS WILL PUSH EAST INTO WISCONSIN THROUGH THE EVENING. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO BE STRONG TO SEVERE WITH LOCALIZED VARIABLE WIND GUSTS...HAIL...AND HEAVY RAIN. THE STORMS WILL DIMINISH IN INTENSITY INTO THE NIGHT. && .POINT TEMPS/POPS... DLH 59 75 55 74 / 40 30 20 10 INL 56 76 52 75 / 30 30 10 10 BRD 61 78 55 79 / 40 30 20 10 HYR 67 82 57 78 / 40 40 20 10 ASX 62 77 57 75 / 40 40 20 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && 04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 331 PM CDT TUE JUN 22 2010 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 331 PM CDT TUE JUN 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT PATCHY DENSE FOG WILL LINGER NEAR LAKE SUPERIOR OVERNIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TONIGHT. SOME OF THESE THUNDERSTORMS WILL BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL ACROSS THE ENTIRE AREA. THERE IS ALSO A POSSIBILITY OF A FEW TORNADOES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED...MOSTLY AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR ACROSS THE AREA WEDNESDAY AND AGAIN FRIDAY THROUGH SUNDAY. AT THIS TIME...THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. LSZ121-140>148-231030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 331 PM CDT TUE JUN 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT PATCHY FOG WILL LINGER IN THE NEARSHORE AREA OF WESTERN LAKE SUPERIOR TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE NEARSHORE WATERS TONIGHT. SOME OF THESE THUNDERSTORMS WILL BE SEVERE WITH STRONG WINDS...VERY ROUGH WATER...AND LARGE HAIL. THERE IS ALSO A POSSIBILITY OF A FEW SIGNIFICANT WATERSPOUTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED...MOSTLY AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR ACROSS WESTERN LAKE SUPERIOR WEDNESDAY AND AGAIN FRIDAY THROUGH SUNDAY. AT THIS TIME...THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. DAP MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
356 PM CDT TUE JUN 22 2010
MNZ034-036-222115-
CROW WING-SOUTH AITKIN-
356 PM CDT TUE JUN 22 2010
...STRONG THUNDERSTORMS OVER LAKE MILLE LACS...
AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MILLE LACS LAKE...MOVING EAST AT 30 MPH.
THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
* THE THUNDERSTORM WILL BE NEAR...
GLORY BY 400 PM...
MALMO BY 405 PM...
GLEN BY 410 PM...
BOATERS SHOULD STAY OFF WATERS UNTIL THIS STORM PASSES. STAY AWAY
FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4615 9345 4624 9345 4623 9379 4622 9380
4622 9381 4637 9388 4658 9335 4616 9307
KKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 538 PM CDT TUE JUN 22 2010 MNZ037-038-WIZ001-222300- CARLTON/SOUTH ST. LOUIS-DOUGLAS-PINE- 538 PM CDT TUE JUN 22 2010 ...STRONG THUNDERSTORMS MOVING ACROSS NORTHEASTERN PINE COUNTY... AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF NICKERSON...MOVING EAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...BRIEF HEAVY DOWNPOURS... * THE THUNDERSTORM WILL BE NEAR... HARLIS AND BELDEN BY 545 PM... CHAFFEY BY 600 PM... IF OUTDOORS SEEK SHELTER UNTIL THIS STORM HAS PASSED. LIGHTNING CAN STRIKE UP TO TEN MILES FROM THE MAIN THUNDERSTORM. LAT...LON 4651 9203 4630 9199 4628 9250 4644 9254 KK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 600 PM CDT TUE JUN 22 2010 WIZ001-002-222330- BAYFIELD-DOUGLAS- 600 PM CDT TUE JUN 22 2010 ...STRONG STORMS MOVING INTO THE BENNETT AREA... AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES WEST OF BENNETT...AND 5 MILES NORTHEAST OF SOLON SPRINGS...MOVING EAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...AND BRIEF HEAVY DOWNPOURS... LOCATIONS IMPACTED INCLUDE... SOLON SPRINGS... BENNETT... HAWTHORNE... LAKE NEBAGAMON... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4656 9141 4632 9132 4633 9206 4651 9213 KK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 600 PM CDT TUE JUN 22 2010 MNZ037-038-WIZ001-222330- CARLTON/SOUTH ST. LOUIS-DOUGLAS-PINE- 600 PM CDT TUE JUN 22 2010 ...THUNDERSTORMS WITH HAIL MOVING IN... AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HARLIS...MOVING EAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS UP TO 40 MPH... * THE THUNDERSTORM WILL BE NEAR... FOXBORO BY 605 PM... PATZAU BY 610 PM... CHAFFEY BY 615 PM... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4653 9203 4629 9202 4630 9242 4648 9245 DAP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
613 PM CDT TUE JUN 22 2010
MNZ038-WIZ006-230015-
BURNETT-PINE-
613 PM CDT TUE JUN 22 2010
...STORMS HEADED FOR PINE COUNTY...
AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES WEST OF HENRIETTE...MOVING EAST AT 25
MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 40 MPH...
* THE THUNDERSTORM WILL BE NEAR...
HENRIETTE BY 650 PM...
BROOK PARK BY 700 PM...
PINE CITY BY 710 PM...
BEROUN BY 715 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4590 9315 4598 9314 4599 9313 4599 9307
4603 9306 4607 9283 4580 9273 4579 9315
DAPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 630 PM CDT TUE JUN 22 2010 MNZ036>038-222345- CARLTON/SOUTH ST. LOUIS-PINE-SOUTH AITKIN- 630 PM CDT TUE JUN 22 2010 ...STRONG THUNDERSTORMS ENTERING SOUTHWESTERN CARLTON COUNTY... AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTH OF LAWLER...MOVING EAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...BRIEF HEAVY DOWNPOURS... * THE THUNDERSTORM WILL BE NEAR... RONALD BY 635 PM... AUTOMBA BY 640 PM... KETTLE RIVER BY 645 PM... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4660 9283 4639 9279 4637 9326 4655 9329 KK
The Duluth radar (KDLH), 43 km away, was scanning. The volume nearest the first event began at 23:32 UTC.
10 hail, 3 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.
Winds were estimated at 35 to 40 mph, in addition to the hail.
The high winds occurred near Upper Eau Claire Lake.
Trees were blown down across Tri Lakes Road.
A persistent funnel cloud was reported.
Strong winds also occurred at the Garmisch Resort.
Half dollar size hail covered the ground.
The hail report is from Lake Five.
A tree estimated at 2 to 2.5 feet in diameter was blown down 1 mile southwest of Clam Lake.
A rotating wall cloud briefly produced a funnel cloud.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240735, 240736, 240749, 240746, 240737, 240738, 240739, 244595, 240740, 240742, 240743, 240744, 240748, 240745, 244597.